DSpace
 

DSpace at IIT Bombay >
IITB Publications >
Article >

Please use this identifier to cite or link to this item: http://dspace.library.iitb.ac.in/jspui/handle/10054/4867

Title: On the nature of the binomial distribution
Authors: VELLAISAMY, P
PUNNEN, AP
Keywords: successes
number
trials
Issue Date: 2001
Publisher: APPLIED PROBABILITY TRUST
Citation: JOURNAL OF APPLIED PROBABILITY, 38(1), 36-44
Abstract: We examine how the binomial distribution B(n, p) arises as the distribution S-n = Sigma (n)(i=1) X-i of an arbitrary sequence of Bernoulli variables. It is shown that B(n, p) arises in infinitely many ways as the distribution of dependent and non-identical Bernoulli variables, and arises uniquely as that of independent Bernoulli variables. A number of illustrative examples are given. The cases B(2, p) and B(3, p) are completely analyzed to bring out some of the intrinsic properties of the binomial distribution. The conditions under which S-n follows B (n, p), given that Sn-1 is not necessarily a binomial variable, are investigated. Several natural characterizations of B(n, p), including one which relates the binomial distributions and the Poisson process, are also given. These results and characterizations lead to a better understanding of the nature of the binomial distribution and enhance the utility.
URI: http://dspace.library.iitb.ac.in/xmlui/handle/10054/4867
http://hdl.handle.net/10054/4867
ISSN: 0021-9002
Appears in Collections:Article

Files in This Item:

There are no files associated with this item.

View Statistics

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

Valid XHTML 1.0! DSpace Software Copyright © 2002-2010  Duraspace - Feedback